Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 213, NWS Sioux Falls, SD

July 20, 2003Cherokee County, Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2003, 10:09 AM CDT for Cherokee County, Plymouth County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 10:09 AM CDT (15:09 UTC)
Expired
Jul 20, 2003, 10:45 AM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Cherokee County, IA, Plymouth County, IA

The radar

The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1371 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 201509 CCA
SVRFSD
IAC035-149-201545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 AM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHWEST IOWA
  EASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA

* UNTIL 1045 AM CDT

* AT 1009 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTHEAST OF CHEROKEE TO
  5 MILES NORTHWEST OF MARCUS...OR FROM 15 MILES EAST OF PAULLINA TO
  5 MILES NORTHWEST OF MARCUS...MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MARCUS AROUND 1015 AM CDT
  CLEGHORN AROUND 1020 AM CDT
  CHEROKEE AROUND 1030 AM CDT
  QUIMBY AROUND 1040 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4290 9548 4288 9604 4258 9598 4259 9543

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:00 AM CDT, 9 minutes earlier.

Area forecast discussion, Jul 20, 10:00 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT SUN JUL 20 2003

IN WARNING MODE FOR SEVERE STORMS OVER SW MN AND NW IOWA.  THIS
ACTIVITY COVERED WELL WITH WATCH AND IN ZFP/GRIDS.  GOING FORECAST
IN GOOD SHAPE WITH LITTLE CHANGE EXPECTED FOR NOW WITH FOCUS ON
CONVECTIVE STORMS.

.FSD...NONE

GH
Hazardous weather outlook, Jul 20, 4:57 AM CDT, 5 hours 12 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 AM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE FROM NORTHERN
SOUTH DAKOTA EARLY TODAY...THROUGH SOUTHERN MINNESOTA AND
NORTHWEST IOWA LATE THIS AFTERNOON AND EARLY EVENING. SCATTERED
THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE ASSOCIATED WITH
THIS SYSTEM...ESPECIALLY FROM SOUTHWEST MINNESOTA TO NORTHWEST
IOWA. THE BEST CHANCE OF SEVERE WILL BE IN SOUTHWEST MINNESOTA
THIS MORNING...AND IN NORTHWEST IOWA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS MORNING FROM EAST
CENTRAL SOUTH
DAKOTA TO SOUTHWEST MINNESOTA...AND IN NORTHWEST IOWA AFTER 10
AM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Special weather statement, Jul 20, 7:45 AM CDT, 2 hours 24 minutes before
SDZ039-040-054>056-061-062-201300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 AM CDT SUN JUL 20 2003

...SEVERE THUNDERSTORM WATCH EXPIRED FOR REMAINDER OF EASTERN
SOUTH DAKOTA ALONG AND NORTH OF INTERSTATE 90...

SEVERE THUNDERSTORM WATCH 768 HAS BEEN ALLOWED TO EXPIRE
ACROSS THE REMAINDER OF EASTERN SOUTH DAKOTA...ALONG AND NORTH
OF INTERSTATE 90.  HOWEVER...SCATTERED THUNDERSTORMS WILL
CONTINUE THROUGH MID MORNING EAST OF A LINE FROM BROOKINGS T0
MITCHELL.  THESE STORM MAY PRODUCE PEA SIZE HAIL...BUT MORE
LIKELY WILL BRING A CONSIDERABLE AMOUNT OF LIGHTNING...BRIEF HEAVY
RAINS...AND WIND GUSTS TO 30 TO 35 MPH.

CHAPMAN
Local storm report, Jul 20, 9:32 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
932 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0913 AM    RUSSELL                   MN   .75 INCH HAIL
07/20/03   LYON                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 9:36 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
936 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0928 AM    HOSPERS                   IA   .75 INCH HAIL
07/20/03   SIOUX                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 9:38 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0924 AM    SHELDON                   IA   .75 INCH HAIL
07/20/03   OBRIEN                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 9:39 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    HOSPERS                   IA   50 MPH TSTM GUST
07/20/03   SIOUX                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 9:40 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    HOSPERS                   IA   1 INCH HAIL
07/20/03   SIOUX

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:22 AM CDTSevere Thunderstorm WarningFSDO'Brien38 min
Jul 20, 9:41 AM CDTSevere Thunderstorm WarningFSDO'Brien, Sioux34 min
Jul 20, 10:08 AM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux22 min
Jul 20, 10:29 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee31 min
Jul 20, 11:00 AM CDTSevere Thunderstorm WarningFSDBuena Vista30 min
Jul 20, 11:57 AM CDTSevere Thunderstorm WarningFSDLyon, Osceola33 min
Jul 20, 5:36 PM CDTSevere Thunderstorm WarningFSDPlymouth39 min
Jul 20, 6:09 PM CDTSevere Thunderstorm WarningFSDWoodbury51 min
Jul 20, 6:15 PM CDTSevere Thunderstorm WarningFSDPlymouth30 min
Jul 20, 6:21 PM CDTTornado WarningFSDWoodbury39 min
Jul 20, 6:36 PM CDTSevere Thunderstorm WarningFSDBuena Vista39 min
Jul 20, 6:58 PM CDTTornado WarningFSDWoodbury32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.